Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 119, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2013, 4:17 PM EDT for Sullivan County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2013, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 17, 2013, 4:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:35 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 17, 2:35 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT WED JUL 17 2013 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED IN THE SHORT TERM AS A DEEP RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE OHIO AND TN VALLEY REGIONS. CONVECTION THIS AFTERNOON WILL DISSIPATE AFTER SUNSET WITH NO MID/UPPER LEVEL FORCING FOR LIFT OVERNIGHT. PATCHY VALLEY FOG MAY DEVELOP...ESPECIALLY NEAR BODIES OF WATER OR LOCATIONS THAT SAW RAIN THIS AFTERNOON. EXPECT MUCH THE SAME TOMORROW...WITH AFTERNOON CONVECTION DEVELOPING IN THE HIGHER TERRAIN AND SLOWLY DRIFTING INTO THE VALLEY. WHILE A FEW STORMS MAY BECOME STRONG...NO SEVERE STORMS ARE EXPECTED. WILL FOLLOW PERSISTENCE FOR TEMPERATURES...WITH LOWS IN THE UPPER 60S TO LOWER 70S BOTH NIGHTS...AND HIGHS TOMORROW IN THE UPPER 80S LOWER 90S IN MOST SPOTS. .LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE UPPER-RIDGE BEGINS TO BREAK DOWN ON FRIDAY AS IT PUSHES EAST AND A BROAD LONGWAVE TROUGH MOVES ACROSS THE GREAT LAKES REGION. THIS WILL DRIVE A SLOW MOVING COLD FRONT INTO THE OHIO VALLEY LATE FRIDAY INTO SATURDAY...AND EVENTUALLY INTO THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY LATE SATURDAY INTO SUNDAY. MODELS ARE ALSO INDICATING THE POTENTIAL FOR A PLUME OF GULF MOISTURE TO PUSH NORTHWARD INTO THE REGION THIS WEEKEND...WHICH COULD LEAD TO SOME SLIGHTLY BETTER CHANCES FOR DIURNAL CONVECTION ON SATURDAY. THEREAFTER...POPS INCREASE TO LIKELY SATURDAY NIGHT INTO SUNDAY AS THE FRONT SAGS SOUTH INTO THE AREA. THOUGH NOTHING WIDESPREAD IS EXPECTED...HIGH INSTABILITY AND SOME MODERATE SHEAR WILL ALLOW FOR SOME STORM ORGANIZATION AND FOR SOME STORMS TO BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND ESPECIALLY LOCALLY HEAVY RAINFALL. THE FRONT WILL MOVE SOUTH AND OUT OF THE REGION SUNDAY NIGHT INTO MONDAY...BUT THE SLOW MOVING UPPER-TROUGH OVER THE GREAT LAKES WILL ALLOW FOR A FEW SHORTWAVES TO MOVE ACROSS THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. THIS WILL YIELD A REASONABLE CHANCE FOR SCATTERED CONVECTION EACH DAY AND SOME COOLER TEMPERATURES IN THE MID TO UPPER 80S GIVEN THE ADDITIONAL CLOUD COVER EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 93 72 92 72 / 20 30 10 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 92 72 90 72 / 20 20 10 30 20 OAK RIDGE, TN 71 92 71 89 72 / 20 20 10 30 20 TRI CITIES AIRPORT, TN 68 91 68 87 68 / 30 20 20 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/AMP
Hazardous weather outlook, Jul 17, 3:49 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 349 AM EDT WED JUL 17 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 349 AM EDT WED JUL 17 2013 /249 AM CDT WED JUL 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WEAK COLD FRONT WILL PUSH INTO THE AREA THIS WEEKEND...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE......BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
In the hours before
Special weather statement, Jul 17, 3:26 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 326 PM EDT WED JUL 17 2013 TNZ015-016-VAZ005-172015- HANCOCK TN-HAWKINS TN-SCOTT VA- 326 PM EDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...HAWKINS AND HANCOCK COUNTIES UNTIL 415 PM EDT... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF SURGOINSVILLE...OR 11 MILES WEST OF GATE CITY...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SURGOINSVILLE... OKOLONA AND KEPLER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:35 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 85 min |
| Jul 17, 4:43 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi | 2 hr |
| Jul 17, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 28 min |
| Jul 17, 4:50 PM EDT | Areal Flood Advisory | MRX | Sullivan | 115 min |
| Jul 17, 5:25 PM EDT | Areal Flood Advisory | MRX | Marion | 110 min |
| Jul 17, 5:50 PM EDT | Areal Flood Advisory | MRX | Sullivan, Washington | 3 hr |
| Jul 17, 6:32 PM EDT | Flash Flood Warning | MRX | Hawkins, Sullivan, Washington | 3 hr |
| Jul 17, 7:14 PM EDT | Areal Flood Advisory | MRX | Cocke, Sevier | 2 hr |
| Jul 17, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise | 38 min |
| Jul 17, 6:17 PM EDT | Areal Flood Advisory | MRX | Scott | 118 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.